Notre Dame Journal of Formal Logic

Intuitionistic Open Induction and Least Number Principle and the Buss Operator

Mohammad Ardeshir and Mojtaba Moniri


In "Intuitionistic validity in $T$-normal Kripke structures," Buss asked whether every intuitionistic theory is, for some classical theory $T$, that of all $T$-normal Kripke structures ${\cal H}(T)$ for which he gave an r.e. axiomatization. In the language of arithmetic $\mathit{Iop}$ and $\mathit{Lop}$ denote PA$^{-}$ plus Open Induction or Open LNP, $\mathit{iop}$ and $\mathit{lop}$ are their intuitionistic deductive closures. We show $\mathcal{H}\mathit{(Iop)}$ $=\mathit{lop}$ is recursively axiomatizable and $\mathit{lop}\vdash_{i\ c}\dashv \mathit{iop}$, while $i\forall_{1}\not\vdash \mathit{lop}$. If $iT$ proves PEM $_{\mathrm{atomic}}$ but not totality of a classically provably total Diophantine function of $T$, then $\mathcal{H}(T)\not\subseteq iT$ and so $iT\not\in \mathrm{range({\cal H})}$. A result due to Wehmeier then implies $i\Pi_{1}\not\in\mbox{range}({\cal H})$. We prove $\mathit{Iop}$ is not $\forall_{2}$-conservative over $i\forall_{1}$. If $\mathit{Iop}\subseteq T\subseteq I\forall_{1}$, then $iT$ is not closed under MR $_{\mathrm{open}}$ or Friedman's translation, so $iT\not\in$ range (${\cal H}$). Both $\mathit{Iop}$ and $I\forall_{1}$ are closed under the negative translation.

Article information

Notre Dame J. Formal Logic, Volume 39, Number 2 (1998), 212-220.

First available in Project Euclid: 7 December 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03F55: Intuitionistic mathematics
Secondary: 03B20: Subsystems of classical logic (including intuitionistic logic) 03F30: First-order arithmetic and fragments


Ardeshir, Mohammad; Moniri, Mojtaba. Intuitionistic Open Induction and Least Number Principle and the Buss Operator. Notre Dame J. Formal Logic 39 (1998), no. 2, 212--220. doi:10.1305/ndjfl/1039293063.

Export citation


  • Buss, S., “Intuitionistic validity in $T$-normal Kripke structures,” Annals of Pure and Applied Logic, vol. 59 (1993), pp. 159–73. Zbl 0802.03006 MR 94m:03020
  • Friedman, H., “Classically and intuitionistically provably recursive functions,” pp. 21–27 in Higher Set Theory, edited by G. H. Muller and D. S. Scott, Springer-Verlag, Berlin, 1978. Zbl 0396.03045 MR 80b:03093
  • Kaye, R., Models of Peano Arithmetic, Oxford University Press, Oxford, 1991. Zbl 0744.03037 MR 92k:03034
  • Markovic, Z., “On the structure of Kripke models of Heyting Arithmetic,” Mathematical Logic Quarterly, vol. 39 (1993), pp. 531–38. Zbl 0805.03050 MR 95f:03103
  • Shepherdson, J., “A nonstandard model for a free variable fragment of number theory,” Bulletin of the Polish Academy of Sciences: Mathematics, vol. 12 (1964), pp. 79–86.
  • Smorynski, C., “Applications of Kripke models,” pp. 324–91 in Metamathematical Investigations of Intuitionistic Arithmetic and Analysis, edited by A. S. Troelstra, Springer-Verlag, Berlin, 1973. MR 56:2795
  • Troelstra, A. S., and D. van Dalen, Constructivism in Mathematics, vol. 1, North-Holland, Amsterdam, 1988. Zbl 0653.03040 MR 90e:03002a
  • van Dalen, D., H. Mulder, E. C. W. Krabbe, and A. Visser, “Finite Kripke models of HA are locally PA,” Notre Dame Journal of Formal Logic, vol. 27 (1986), pp. 528–32. Zbl 0632.03048 MR 87m:03088
  • Wehmeier, K. F., “Fragments of HA based on $\Sigma_1$-induction,” Archive for Mathematical Logic, vol. 37 (1997), pp. 37–49. Zbl 0886.03040 MR 99a:03062 \AFDepartment of Mathematics Sharif University of Technology Tehran IRAN and Logic Group, IPM P.O. Box 19395-5746 Tehran IRAN email: Department of Mathematics Tarbiat Modarres University Tehran IRAN and Logic Group, IPM P.O. Box 19395-5746 Tehran IRAN email: